Virginia, 2003

Flooding in Virginia, August 11 to 13, 2003

August 11 to 13, 2003 · NWS RNK · 2 events in 2 counties and zones

The Dan River at South Boston crested almost 3 feet above flood stage at 300 PM on the 12th. The Roanoke River crested a little over half a foot above flood stage at 315 AM on the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Minor flooding occurred in portions of the Roanoke River basin between the 11th and 13th.The Dan River at South Boston crested almost 3 feet above flood stage at 300 PM on the 12th. The Roanoke River crested a little over half a foot above flood stage at 315 AM on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 1:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 1:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT MON AUG 11 2003

S/WV ROUNDING UPPER LEVEL TROUGH TO BRING/CONTINUE PCPN TONIGHT.
LIGHT SOUTHEAST FLOW TO KEEP BEST CHC ALONG THE BLUE RIDGE.  THETA-E
AND OMEGA HIGHEST BETWEEN 00Z-06Z TONIGHT.  WILL CONTINUE TO CARRY
PCPN INTO LATE TONIGHT THEN PATCHY DENSE FOG FORMING LATE.  TEMPS
NEAR NORMAL.

TUE/TUE NIGHT...INVERTED TROUGH AND AFTN S/WV CONTINUES TO BE THE
FOCUS OF THUNDERSTORM ACTIVE DURING THE AFTN. FLOW BEGINS TO BACK
AND RH/PWATS WILL BE ON THE INCREASE.  7H TEMP INCREASING A FEW
DEGREES AND THE SUN SHOULD POP OUT LATE IN THE MORNING TO HELP WARM
TEMP BACK TO NORMAL LEVELS DURING THE AFTN.  MIN TEMPS ALSO NEAR
NORMAL.  PCPN SHOULD END DURING THE EVENING AS HGHTS BEGIN TO BUILD
FOR THE EAST TO WEST.

WED...HGHTS CONTINUE TO BUILD AS BERMUDA HIGH MOVES INLAND.  STILL
LINGER LOW LEVEL RH AND AFTN OROGRAPHICAL DIFF HEATING TO KICK OFF A
FEW ISOLATED SHRA/TSRA DURING THE AFTN/EVENING.  FLOW ALOFT WILL BE
WEAK AND ANY THUNDERSTORMS THAT DO FORM MAY BECOME ANCHORED ALONG
THE RIDGES.  CARRYING PCPN INTO EARLY EVENING...ONCE HEATING IS
LOST...SO WILL THE TSRA.

VERY LITTLE CHANGE IN THE EXTENDED.  TWEAKED A FEW TEMPS AS SUMMER
RETURNS TO THE REGION.  ISOLATED SHRA/TSRA THU AS WEAK SFC
CONVERGENCE MAY INITIATE A FEW THUNDERSTORMS.  SUBSIDENCE SHOULD
KEEP COVERAGE TO A MINIMUM.  SUBSIDENCE WILL ALSO AID IN HEATING
TEMP SLIGHTLY ABOVE NORMAL THRU THE WEEKEND.  GFS HANGING ON TO
TROUGH ALONG THE EAST..TRYING TO KEEP PCPN INTO THE WEEKEND.
HOWEVER...GFS THE OUTLINER ON MODELS.  WENT ALONG WITH ENSEMBLE
MODELS AND KEEPING FRI-MON DRY. NEXT FRONTAL SYSTEM DUE IN MIDDLE OF
NEXT WEEK.

ROA   66  84  66  86 /  30  40  40  40
LYH   64  85  65  86 /  30  40  40  40
DAN   67  86  68  87 /  30  40  40  40
BLF   60  78  64  79 /  50  40  40  30
LWB   59  78  61  78 /  50  40  40  30
BCB   62  80  63  81 /  50  40  40  40
TNB   61  77  62  80 /  60  40  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Aug 11, 3:23 AM EST, 14 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THROUGH THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING AN INCH OR TWO OF RAIN IN A BRIEF PERIOD. THIS MAY AGAIN
CAUSE SOME LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS. PLEASE
SEE THE WBCSPSRNK PRODUCT FOR ADDITIONAL DETAILS. THIS PRODUCT CAN
BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 11, 2:36 PM EST, 3 hours 24 minutes before
NCZ001-002-VAZ015-112045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT MON AUG 11 2003

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA...

SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL...WILL CONTINUE TO
MOVE SLOWLY NORTHWARD ACROSS ASHE AND ALLEGHANY COUNTIES IN NORTH
CAROLINA...AND GRAYSON COUNTY IN SOUTHWEST VIRGINIA...THROUGH 5:00
PM. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR...WITH RAINFALL AMOUNTS AS HIGH AS 1 INCH IN 30 MINUTES. THIS
WILL CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND PONDING OF
WATER ON THE ROADS. THE HEAVIEST STORMS THROUGH 4:00 PM WILL BE OVER
PINE SWAMP CREEKS AND GLADE CREEK IN SOUTHERN ALLEGHANY
COUNTY.

MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND
OTHER POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ
Special weather statement, Aug 11, 3:50 PM EST, 2 hours 10 minutes before
VAZ010>014-016-017-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON AUG 11 2003

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA...

SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL...ARE MOVING SLOWLY
NORTHWARD ACROSS SMYTH...WYTHE...CARROLL AND FLOYD COUNTIES IN
SOUTHWEST VIRGINIA. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO
3 INCHES PER HOUR...WITH RAINFALL AMOUNTS AS HIGH AS 1 INCH IN 30
MINUTES. THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND
PONDING OF WATER ON THE ROADS THROUGH 6:00 PM. THE STORMS WILL BE
MOVING INTO BLAND...GILES...PULASKI AND MONTGOMERY COUNTIES BETWEEN
5:30 AND 6:30 PM. THE HEAVIEST STORMS THROUGH 6:00 PM WILL BE OVER
WESTERN WYTHE AND BLAND COUNTIES...AND ALSO EASTERN CARROLL AND
WESTERN FLOYD COUNTIES.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR PONDING OF WATER ON
ROADS...AND OTHER POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS FOR THESE STORMS.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Halifax

When
August 11, 6:00 PM EST to August 13, 4:28 AM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Charlotte

When
August 11, 7:41 PM EST to August 12, 10:12 AM EST
Where
Charlotte forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330666, 5330667.